This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
While statisticians lock horns over the question as to whether the incidence of thromboembolic disease is increased by the use of oral contraceptives, insufficient attention has been given to the fact that the clinical features of the strokes which arise in these young women often differ significantly from the cerebral vascular accidents of young people in the pre-"Pill" era. In the first place, the localization and clinical characteristics of the stroke itself are often bizarre. Secondly, the duration of incapacity is unusually brief. Thirdly, no further incidents occur if the patient shuns the Pill. The bizarre quality of these attacks may be illustrated by three personal cases.Severe headache, diplopia, ataxia of gait, and projectile vomiting developed in a girl, aged 18, after taking oral contraceptives for four weeks. The illness lasted five days and cleared up spontaneously. She stopped taking oral contraceptives but resumed them a
Elliott FA. Contraceptive Pills. JAMA. 1968;206(12):2742. doi:10.1001/jama.1968.03150120076029
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: